Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2018, 8:07 PM MDT for Navajo County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 8:07 PM MDT (02:07 UTC)
- Expired
- Jul 17, 2018, 12:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 70 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:21 PM MDT | FLASH FLOOD | 7 Ne Aripine, AZ | ADOT REPORTS STANDING WATER ALONG STATE ROUTE 277 AND IS ADVISING PUBLIC AGAINST DRIVING THROUGH FLOODED SECTIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 134 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
173
WGUS55 KFGZ 170207
FFWFGZ
AZC017-170600-
/O.NEW.KFGZ.FF.W.0032.180717T0207Z-180717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
707 PM MST MON JUL 16 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
* Until 1100 PM MST
* At 705 PM MST, Doppler radar indicated thunderstorms producing
heavy rain moving southwest across the warned area. One to two
inches of rain have already fallen northeast of Aripine and Heber-
Overgaard. This heavy rain will spread into Aripine and Heber-
Overgaard over the next few hours. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Aripine and Heber-Overgaard.
This includes the following streams and drainages...Willow Wash...
Cottonwood Wash...Brookbank Canyon...Day Wash...Scott Wash...Pierce
Wash...Black Canyon...Phoenix Park Wash...Hess Wash...Stinson Wash
and Decker Wash.
This includes the following highways...
State Route 277 between mile markers 306 and 328.
State Route 260 between mile markers 301 and 319.
State Route 377 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3434 11061 3445 11066 3462 11030 3446 11018
3436 11038
$$
TPS2 follow-up statements
557
WGUS75 KFGZ 170430
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
930 PM MST MON JUL 16 2018
AZC017-170600-
/O.CON.KFGZ.FF.W.0032.000000T0000Z-180717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
930 PM MST MON JUL 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR
NAVAJO COUNTY...
At 928 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to four inches of rain have already
fallen.
Arizona department of highways is reporting standing water and
flooded sections of state route 277 northeast of Heber-Overgaard.
Some locations that will experience flooding include...
Aripine and Heber-overgaard.
This includes the following streams and drainages...Willow Wash...
Cottonwood Wash...Brookbank Canyon...Day Wash...Scott Wash...Pierce
Wash...Black Canyon...Phoenix Park Wash...Hess Wash...Stinson Wash
and Decker Wash.
This includes the following highways...
State Route 277 between mile markers 306 and 328.
State Route 260 between mile markers 301 and 319.
State Route 377 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3434 11061 3445 11066 3462 11030 3446 11018
3436 11038
$$
JDS858
WGUS75 KFGZ 170556
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1056 PM MST MON JUL 16 2018
AZC017-170601-
/O.EXP.KFGZ.FF.W.0032.000000T0000Z-180717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
1056 PM MST MON JUL 16 2018
...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 1100 PM
MST...
Heavy rain has moved out of the Heber-Overgaard area. Some
additional light rainfall could occur overnight, but rainfall rates
are not expected to be high enough to create more flooding. High
water levels will continue to recede overnight. Please continue to
heed any remaining road closures.
LAT...LON 3434 11061 3445 11066 3462 11030 3446 11018
3436 11038
$$
TPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:11 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 16, 4:11 PM MDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 311 PM MST Mon Jul 16 2018 .SYNOPSIS...The monsoon weather pattern will continue over Arizona this week, with daily rounds of showers and thunderstorms. The main threat with storms will be heavy rainfall and localized flooding each afternoon this week. && .DISCUSSION...Flat upper level ridging extending from California into the Great Basin will maintain easterly flow over northern Arizona through midweek. The center of the ridge will gradually rotate southeastward into north Texas by the end of the week. This will result in deep moisture remaining in place over northern Arizona the region through the week. This will lead to daily chances for afternoon thunderstorms. Localized flooding will be the primary threats. The medium range models are hinting at a down tick in convective activity beginning early next week with drier air filtering into the region. Stay tuned. && .AVIATION...For the 00Z package...Scattered -SHRA/-TSRA over northern Arizona will diminish after 02Z. Local MVFR/IFR conditions with gusty, erratic winds near the showers and thunderstorms. VFR conditions will prevail over northern Arizona tonight. Scattered -SHRA/-TSRA will once again begin over the higher terrain of northern Arizona between 1830-1900Z Tuesday, becoming widespread in the afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms with a threat of heavy rain each afternoon/evening will continue through Friday. Moisture begins to decrease by the weekend in to next week with thunderstorm coverage becoming more isolated. Gusty and erratic winds may develop near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 16, 4:21 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM FLASH FLOOD WEST SEDONA 34.86N 111.80W
07/16/2018 YAVAPAI AZ LAW ENFORCEMENT
THE CITY OF SEDONA CLOSED THE SUNSET DRIVE
LOW WATER CROSSING JUST NORTH OF SUNSET
PARK. APPROXIMATELY 2 FEET OF WATER IS
RUNNING OVER SUNSET DR.
&&
TMLocal storm report, Jul 16, 6:13 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
513 PM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FLASH FLOOD 3 SW PRESCOTT VALLEY 34.57N 112.35W
07/16/2018 YAVAPAI AZ MESONET
FAIN LAKE GAUGE INDICATES 3 FT OF WATER IS
MOVING DOWN THE SPILLWAY AS OF 540 PM MST.
FLOODING BEGAN AT 447 PM MST.
&&
RRLocal storm report, Jul 16, 6:20 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 PM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HEAVY RAIN 3 SW PRESCOTT VALLEY 34.58N 112.37W
07/16/2018 E1.30 INCH YAVAPAI AZ DEPT OF HIGHWAYS
ADOT REPORTS ROCKS ON SR 69 AT MILEPOST 290.
&&
RRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:15 PM MDT | Flash Flood Warning | FGZ | Yavapai | 16 hr |
| Jul 16, 6:39 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 36 min |
| Jul 16, 6:59 PM MDT | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 16, 7:15 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 30 min |
| Jul 16, 7:21 PM MDT | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 17, 2:57 PM MDT | Special Weather Statement | FGZ | 33 min | |
| Jul 17, 3:51 PM MDT | Special Weather Statement | FGZ | 24 min | |
| Jul 17, 4:51 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 16 min |
| Jul 17, 5:00 PM MDT | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 17, 5:54 PM MDT | Flash Flood Warning | FGZ | Coconino | 16 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.